Toxic epidermal necrolysis like acute cutaneous lupus erythematous or drug induced toxic epidermal necrolysis: case report of a diagnostic dilemma
Keywords:Lupus erythematosus, Toxic epidermal necrolysis, Streptomycin
Systemic lupus erythematosus (SLE) is an autoimmune disorder causing microvascular inflammation with generation of antinuclear auto-antibodies. It can have varied presentations and its coexistence with other disorders makes diagnosis and management all the more challenging. We describe a young male, known case of SLE and pulmonary tuberculosis on anti-tubercular treatment presenting with sudden onset diffuse maculopapular dusky rash, oral lesions, fever, joint pain and photosensitivity. Positive Nikolsky’s sign on clinical examination, epidermal necrosis on histopathology, negative direct immunofluorescence and Naranjo’s causality assessment clinched the diagnosis of streptomycin-induced toxic epidermal necrolysis (TEN) in SLE. Rash responded rapidly to systemic steroids and discontinuation of anti-tubercular drugs. Rifampicin, ethambutol and isoniazid have been previously incriminated in TEN but streptomycin- induced toxic epidermal necrolysis remains an extremely rare event. TEN like rash of lupus is a rare entity clinically indistinguishable from drug induced TEN. Moreover, TEN is known to occur with increased frequency in connective tissue disorders.
Obermoser G, Sontheimer RD, Zelger B. Overview of common, rare and atypical manifestations of cutaneous lupus erythematosus and histopatho-logical correlates. Lupus. 2010;19:1050-70.
Lyell A. Toxic epidermal necrolysis: an eruption resembling scalding of the skin. Br J Dermatol. 1956;68:355-61.
Ting W, Stone MS, Racila D, Scofield RH, Sontheimer RD. Toxic epidermal necrolysis-like acute cutaneous lupus erythematosus and the spectrum of the acute syndrome of apoptotic pan-epidermolysis (ASAP): a case report, concept review and proposal for new classification of lupus erythematosus vesiculobullous skin lesions. Lupus. 2004;13:941-50.
Torchia D, Romanelli P, Kerdel FA. Erythema multiforme and Stevens-Johnson syndrome/toxic epidermal necrolysis associated with lupus erythematosus. J Am Acad Dermatol. 2012;67:417-21.
Takeda H, Mitsuhashi Y, Kondo S, Kato Y, Tajima K. Toxic epidermal necrolysis possibly linked to hyperacute graft-versus-host disease after allogeneic bone marrow transplantation. J Dermatol. 1997;24:635-41.
Fournier S, Garin BS, Mentec H, Revuz J, Roujeau JC. Toxic epidermal necrolysis associated with Mycoplasma pneumoniae infection. Eur J Clin Microbiol Infect Dis. 1995;14:558-9.
Ball R, Ball LK, Wise RP, Braun MM, Beeler JA, Salive ME. Stevens-Johnson syndrome and toxic epidermal necrolysis after vaccination: reports to the vaccine adverse event reporting system. Pediatr Infect Dis J. 2001;20:219-23.
Mandelcorn R, Shear NH. Lupus-associated toxic epidermal necrolysis: a novel manifestation of lupus. J Am Acad Dermatol. 2003;48:525-9.
Kelly JP, Auquier A, Rzany B, Naldi L, Garin BS, Correia O, et al. An international collaborative case-control study of severe cutaneous adverse reactions (SCAR). Design and methods. J Clin Epidemiol. 1995;48:1099-108.
Cisneros CG, Romiti R, Santi CG, Aoki V, Valente NY, Nico MM. Toxic epidermal necrolysis-like cutaneous lupus erythematosus: a series of three patients. Acta Derm Venereol. 2010;90:175-8.
Krabbe S, Gul C, Andersen B, Tvede N. Toxic Epidermal Necrolysis-Like Lesions and Systemic Lupus Erythematosus Possibly Triggered by Sulfasalazine. Case Reports Rheumatol. 2016;2016:3.